|Year : 2007 | Volume
| Issue : 1 | Page : 14-16
Atheroembolic renal disease following thrombolysis
G Lakshminarayana1, R Rajesh1, NV Seethalekshmy2, G Kurian1, VN Unni1
1 Department of Nephrology, Amrita Institute of Medical Sciences, Kochi, India
2 Department of Pathology, Amrita Institute of Medical Sciences, Kochi, India
V N Unni
Dept. of Nephrology, Amrita Institute of Medical Sciences and Research Centre, Elamakkara P.O, Cochin - 682 026
Source of Support: None, Conflict of Interest: None
Cholesterol embolization is a serious multisystem disorder that may occur following arteriography, vascular surgery and, uncommonly, following thrombolysis or anticoagulation in elderly patients, but the diagnosis is often missed. We report a case of atheroembolic renal disease that occurred following thrombolysis for pulmonary thrombus.
Keywords: Atheroembolic renal disease, pulmonary thrombus, thrombolysis
|How to cite this article:|
Lakshminarayana G, Rajesh R, Seethalekshmy N V, Kurian G, Unni V N. Atheroembolic renal disease following thrombolysis. Indian J Nephrol 2007;17:14-6
| ~ Introduction|| |
Cholesterol embolization is a serious multisystem disorder which is often not diagnosed during life.  It occurs in patients with generalized atheroma and occurs following various intravascular interventions or, rarely, spontaneously. Atheroembolic renal disease (AERD) is characterized by the presence of a triad: 1) a precipitating event, 2) subacute renal failure, and 3) evidence of peripheral cholesterol embolization. Occasionally the presentation is atypical, with fever, myalgia, and multiorgan involvement, mimicking systemic vasculitis. Panum first described this entity in 1862.  The prevalence of AERD in various studies has ranged from 0.2 to 4%, depending on various factors such as age of the patients and the types of preceding interventions (e.g., CABG, cardiac catheterization, angiography, or thrombolytic therapy). ,,, AERD has been found to occur more frequently after thrombolytic therapy than after the use of anticoagulants. ,,
| ~ Case Report|| |
A 58-year-old male was detected to have systemic hypertension 11 years back and had been on antihypertensives since then; he was recently detected to have dyslipidemia and had been put on statins. In October 2006, he presented to the cardiology unit with complaints of dyspnea. High-resolution CT of the chest revealed thrombi in the lumen of the pulmonary artery branches to both the lower lobes and the right middle lobe [Figure - 1]. Ventilation and perfusion mismatch defects were seen in bronchopulmonary segments of the right lung on ventilation-perfusion scintigraphy [Figure - 2]. On 2D-echocardiography there was minimal dilatation of the RA and RV with mild TR and mild PAH; there was good left ventricular function and an intact septum; no clot or pericardial effusion was seen. Doppler study of pelvic and lower limb vessels did not show any thrombus. Investigations for a prothrombotic state were negative (hemoglobin 11.2 gm/dl; platelet count 2.2 lakh/cmm; PT and APTT were normal; there were normal levels of protein C, protein S, and homocysteine; and the patient tested negative for APLA and factor V Leiden mutation). He was treated with intravenous streptokinase, 250,000 U over 30 min, followed by 100,000 U per h for 24 h, apart from other supportive measures.
Serum creatinine at admission was 1.4 mg/dl, which worsened to 9.5 mg/dl over 3 weeks. He developed livedo reticularis on both feet but there were no other significant findings on systemic examination. The optic fundi did not show any evidence of cholesterol emboli in the vessels. Serum complement levels (C3, C4) were normal and sonography of the abdomen showed normal-sized kidneys. There was no peripheral eosinophilia, and the urine examination was normal.
Kidney biopsy [Figure - 3] revealed glomerular capillary congestion, with focal endothelial swelling, wrinkling of peripheral capillary loops, and tubular atrophy. The interstitium showed focal oedema and a mild chronic inflammatory infiltrate composed of lymphocytes and plasma cells. Interlobular arteries and arterioles showed intimal fibroplasia with clefts suggestive of cholesterol emboli with mononuclear cell cuffing. Immunofluorescence staining was negative for IgG, IgA, IgM, C3, and C1q.
He was initiated on hemodialysis, which he has been undergoing regularly till date in addition to other supportive care.
| ~ Discussion|| |
Aortic atherosclerotic plaques are important sources of the emboli that cause strokes, transient ischemic attacks, and arterial embolization to various vessels. The principal underlying mechanism seems to be a destabilization of cholesterol plaques, leading to release of cholesterol crystals. These travel through the circulation until small vessels impede their passage. In the kidneys, these are the arcuate and interlobular vessels. Occlusion of arteries causes distal infarction. Moreover, the crystals provoke a local foreign body response, resulting in progressive fibrosis of the vessels. This secondary response may explain the progressive nature of the renal deterioration, which may occur months after the initial insult. It may also explain the eosinophilia, which is reported in 70-80% of cases.
The laboratory abnormalities in the cholesterol emboli syndrome are highly variable and nonspecific. A raised erythrocyte sedimentation rate and hypocomplementemia are common findings. The urine sediment typically shows a modest proteinuria, with or without hematuria. The diagnosis can be confirmed by biopsy of skin, muscle, kidney, or any other involved organ. Occasionally the crystals may be seen as emboli in the retinal microcirculation. Embolic events can occur either spontaneously or they can be induced by interventions, including cardiac catheterization, intraaortic balloon pumping, cardiac surgery, or thrombolysis. ,,,,
Despite the widespread use of anticoagulants and thrombolytic agents, in the absence of a preceding invasive vascular procedure, the incidence of AERD remains low. Most of the atheroembolisms are not recognized clinically, as supported by Moolenar et al ., who found annual reporting rates of just six cases per million population, which was in contrast with an incidence at necropsy of 0.3-0.4%.  In a review of inpatient consultations over a 7-month period, nephrologists Mayo and Swartz concluded that at least 4% of their consultations involved clinically important cholesterol embolism, representing about 5-10% of the patients with acute renal failure seen by them. 
The risk of atheroembolism in patients with aortic atherosclerosis is markedly increased when transthoracic echocardiography reveals protruding plaques ³4 mm in thickness. Cholesterol embolization syndrome has rarely been reported after the use of thrombolytic agents for the treatment of myocardial infarction. Thrombolysis for pulmonary embolism was the probable triggering factor in the present case.
Morbidity and mortality in patients with cholesterol emboli syndrome are high because of the irreversibility of the damage caused. Death most often occurs due to cardiovascular causes. Renal failure often progresses to dependence on dialysis. Treatment options are limited. Statins might stabilize plaques and there are anecdotal reports of their efficacy,  but no firm recommendation can be made. Steroid treatment has been reported to be of benefit by some, but others report no advantage or even increased mortality with their use. ,
Given the inability to reverse the condition, early diagnosis is crucial if further episodes of cholesterol emboli are to be prevented. The presence of clinically apparent cholesterol embolization should be considered a contraindication to any further vascular intervention. A highly conservative approach, avoiding anticoagulation, angiography, and vascular surgery may produce the best outcome.  Cholesterol embolism should feature prominently in the differential diagnosis of acute renal failure in elderly patients who have undergone thrombolysis, anticoagulation, angiography, or other vascular interventions.
| ~ References|| |
|1.||Moolenar W, Lamers CB. Cholesterol crystal embolization in the Netherlands. Arch Intern Med 1996;156:653-7. |
|2.||Modi KS, Rao VK. Atheroembolic renal disease. J Am Soc Nephrol 2001;12:1781-7. [PUBMED] [FULLTEXT]|
|3.||Wong FK, Chan SK, Ing TS, Li CS. Acute renal failure after streptokinase therapy in a patient with acute myocardial infarction. Am J Kidney Dis 1995;26:508-10. [PUBMED] |
|4.||Bruns FJ, Segal DP, Alder S. Control of cholesterol embolization by discontinuation of anticoagulant therapy. Am J Med Sci 1978;275:105-8. |
|5.||Gupta BK, Spinowitz BS, Charytan C, Wahl SJ. Cholesterol crystal embolization-associated renal failure after therapy with recombinant tissue-type plasminogen activator. Am J Kidney Dis 1993;21:659-62. [PUBMED] |
|6.||Adorati M, Pizzolitto S, Franzon R, Vallone C, Artero M, Moro A. Cholesterol embolism and acute interstitial nephritis: Two adverse effects of streptokinase thrombolytic therapy in the same patient. Nephrol Dial Transplant 1998;13:1262-4. [PUBMED] [FULLTEXT]|
|7.||Mayo RR, Swartz RD. Redefining the incidence of clinically detectable atheroembolism. Am J Med 1996;100:524-9. [PUBMED] [FULLTEXT]|
|8.||Woolfson RG, Lachmann H. Improvement in renal cholesterol emboli syndrome after simvastatin. Lancet 1998;351:1331-2. [PUBMED] |
|9.||Belenfant X, Meyrier A, Jacquot C. Supportive treatment improves survival in multivisceral cholesterol crystal embolism. Am J Kidney Dis 1999;33:840-50. [PUBMED] |
|10.||Dahlberg PJ, Frecentese DF, Cogbill TH. Cholesterol embolism: Experience with 22 histologically proven cases. Surgery 1989;105:737-46. [PUBMED] |
[Figure - 1], [Figure - 2], [Figure - 3]